Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 255, NWS St. Louis, MO

May 2, 2006Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 2, 2006, 12:47 AM CDT for Washington County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2006, 12:47 AM CDT (05:47 UTC)
Expired
May 2, 2006, 1:45 AM CDT
In force
58 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Washington County, IL

The radar

The St Louis radar (KLSX), 109 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 11:28 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 020547
SVRLSX
ILC189-020645-
/O.NEW.KLSX.SV.W.0255.060502T0547Z-060502T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 AM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 145 AM CDT

* AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF LIVELY GROVE...OR ABOUT 7 MILES SOUTHEAST OF
  FREEBURG...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIVELY GROVE...
  OKAWVILLE...
  NASHVILLE...
  ASHLEY...
  IRVINGTON...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3844 8973 3823 8974 3822 8914 3850 8915

$$

GKS
2 follow-up statements
000 
WWUS53 KLSX 020601
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
101 AM CDT TUE MAY 2 2006

ILC189-020645-
/O.CON.KLSX.SV.W.0255.000000T0000Z-060502T0645Z/
WASHINGTON IL-
101 AM CDT TUE MAY 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR WASHINGTON COUNTY...

AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER ADDIEVILLE...
MOVING EAST AT 50 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
HUEGELY...POSEN...BEAUCOUP...ASHLEY...RICHVIEW...RADOM AND IRVINGTON.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3844 8973 3823 8974 3822 8914 3850 8915

$$

GKS
000 
WWUS53 KLSX 020645
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
145 AM CDT TUE MAY 2 2006

ILC189-020655-
/O.EXP.KLSX.SV.W.0255.000000T0000Z-060502T0645Z/
WASHINGTON IL-
145 AM CDT TUE MAY 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM.

LAT...LON 3844 8973 3823 8974 3822 8914 3850 8915

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:42 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 1, 10:42 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 PM CDT MON MAY 1 2006

.DISCUSSION...
HV CLEARED A SMALL PART OF TORNADO WATCH #271...BASICALLY THE
COUNTIES JUST NW OF THE METRO AREA...BUT DUE TO NEW STORMS
FORMING OVR OZARKS HV OPTED TO HANG ONTO WATCH ALG-S OF I-70.

WORKING ON NEW ZONES THAT REFLECT ABV THINKING.

TRUETT

&&

.AVIATION...
FOR THE 06Z TAFS...APRS THAT MOST OF THE SHRA AND TSRA ACTIVITY OVR
THE CWA SHOULD BE E AND S OF STL BY 06Z TUE AS SHRTWV TROF EXTDG
FM NERN MO SW THRU SWRN MO CONTS MOVG EWD. MID LVL CLOUDINESS OVR
THE CWA SHOULD CONT TO CLEAR FM W TO E WITH A CLR SKY IN UIN AND
COU AT OR SHORTLY AFT 06Z TUE AND A CLR SKY IN SUS AND STL ARND
09Z TUE OR SHORTLY AFT. SHOULD HAVE A RELATIVELY WK W-NW SFC WND
LTR TGT AHD OF FAIRLY WK SFC RDG MOVG EWD THRU THE REGION. SFC
WNDS SHOULD BCM SLY ON TUE AFTN INTO TUE EVNG ON THE W SIDE OF SFC
RDG AS IT PUSHES EWD INTO THE TN VLY REGION. COULD BE SOME PATCHY
LGT FOG LT TGT AND EARLY TUE MRNG WITH A CLRG SKY...LGT WND AND
STANDING WATER LEFT OVR FM EVNG RAINFALL.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 1, 3:36 PM CDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT MON MAY 1 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
336 PM CDT MON MAY 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS AREAWIDE THIS
EVENING AS A STRONG UPPER LEVEL DISTURBANCE INTERSECTS A SURFACE
TROUGH WITH MOIST AND UNSTABLE AIR OUT AHEAD OF IT. THE BEST
CHANCE APPEARS TO BE THE AREA SOUTH AND EAST OF ST LOUIS...OR IN
SOUTHERN ILLINOIS AND IN THE EASTERN OZARKS OF SOUTHEAST MISSOURI.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND A SLOW MOVING FRONT WILL
PROVIDE FOR THE ADDITIONAL CHANCE FOR THUNDERSTORMS FROM LATE
TUESDAY NIGHT INTO FRIDAY. SEVERE WEATHER WILL BE POSSIBLE ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NEEDED THIS EVENING...ESPECIALLY
FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

TES

In the hours before

Local storm report, May 1, 10:49 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1049 PM CDT MON MAY 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             RUMA                    38.13N 90.00W
05/01/2006  E0.75 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

TRUETT
Local storm report, May 1, 11:12 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1112 PM CDT MON MAY 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FUNNEL CLOUD     FREEBURG                38.43N 89.91W
05/01/2006                   ST. CLAIR          IL   LAW ENFORCEMENT

            REPORTED 7020 PRESS RD OFF OF HWY 15

1055 PM     HAIL             BALDWIN                 38.18N 89.84W
05/01/2006  E0.75 INCH       RANDOLPH           IL   LAW ENFORCEMENT

1055 PM     FUNNEL CLOUD     BALDWIN                 38.18N 89.84W
05/01/2006                   RANDOLPH           IL   LAW ENFORCEMENT

1100 PM     HAIL             1 W OKAWVILLE           38.43N 89.57W
05/01/2006  E0.75 INCH       WASHINGTON         IL   TRAINED SPOTTER

1100 PM     HAIL             4 W SPARTA              38.15N 89.79W
05/01/2006  E0.75 INCH       RANDOLPH           IL   FIRE DEPT/RESCUE

1100 PM     FUNNEL CLOUD     COULTERVILLE            38.18N 89.60W
05/01/2006                   RANDOLPH           IL   FIRE DEPT/RESCUE

1105 PM     FUNNEL CLOUD     OKAWVILLE               38.43N 89.55W
05/01/2006                   WASHINGTON         IL   BROADCAST MEDIA

&&

TRUETT
Local storm report, May 1, 11:24 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1124 PM CDT MON MAY 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             UNION                   38.45N 91.01W
05/01/2006  E0.75 INCH       FRANKLIN           MO   AMATEUR RADIO

&&

TRUETT
Local storm report, May 2, 12:14 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1214 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             2 W PEVELY              38.29N 90.43W
05/02/2006  E0.88 INCH       JEFFERSON          MO   TRAINED SPOTTER

1200 AM     HAIL             2 W FESTUS              38.22N 90.44W
05/02/2006  E0.88 INCH       JEFFERSON          MO   TRAINED SPOTTER

1210 AM     HAIL             PEVELY                  38.29N 90.40W
05/02/2006  E1.00 INCH       JEFFERSON          MO   AMATEUR RADIO

1210 AM     HAIL             BELLEVILLE              38.53N 90.00W
05/02/2006  E0.88 INCH       ST. CLAIR          IL   AMATEUR RADIO

1210 AM     HAIL             2 W VALMEYER            38.30N 90.35W
05/02/2006  E1.00 INCH       MONROE             IL   AMATEUR RADIO

&&

TRUETT
Local storm report, May 2, 12:30 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             2 S BELLEVILLE          38.50N 90.00W
05/02/2006  E1.00 INCH       ST. CLAIR          IL   AMATEUR RADIO

            NICKEL TO QUARTER SIZE HAIL REPORTED ON ROUTE 158

&&

FG
Local storm report, May 2, 12:42 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             RED BUD                 38.21N 90.00W
05/02/2006  E0.75 INCH       RANDOLPH           IL   EMERGENCY MNGR

            ON ROUTE 154

&&

FG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:06 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair39 min
May 1, 9:56 PM CDTSevere Thunderstorm WarningLSXMonroe49 min
May 1, 10:06 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery39 min
May 1, 10:29 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair46 min
May 1, 10:40 PM CDTTornado WarningLSXRandolph35 min
May 1, 10:49 PM CDTTornado WarningLSXWashington26 min
May 1, 11:14 PM CDTSevere Thunderstorm WarningLSXWashington46 min
May 2, 12:03 AM CDTSevere Thunderstorm WarningLSXMonroe42 min
May 2, 12:12 AM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair48 min
May 2, 12:31 AM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.